Tornadoes · United States · Florida · 2018
EF0 tornado, Tavares, Florida, July 4, 2018
This EF0 tornado ran 1.0 miles across Lake County on July 4, 2018, touching down at 2:30 PM EDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 4, 2018
- Touchdown
- 2:30 PM EDT (18:30 UTC)
- Lifted
- 2:35 PM EDT (18:35 UTC)
- On the ground
- 5 minutes
- Path length
- 1.0 miles (1.6 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Lake County
- Touchdown point
- 28.817, -81.722
- Lift-off point
- 28.810, -81.737
- Record number
- 1807041230-01
What the Weather Service recorded
A well-defined mid and upper level low pressure system was located just east of Florida. As these systems moved west over the state, they created enhanced lift and increased instability as cooler mid-level temperatures overspread the area. This provided a favorable environment for strong thunderstorms. Afternoon showers and thunderstorms developed along the sea breeze and collision of outflow boundaries from early morning showers. One storm became strong over Tavares, where it produced a weak tornado.
Based on photographs and videos received from the public, local media, and emergency management, the NWS Melbourne determined a high-end EF-0 tornado, with winds of 80-85 mph, occurred in Tavares. The damage showed a discontinuous tornado track moving to the southwest along a nearly one mile path near U.S. Highway 441. The tornado lasted approximately 5 minutes. The most significant damage occurred to a warehouse/mobile unit located behind a Winn Dixie near the 450th block of East Burleigh Boulevard in Tavares. This structure was destroyed, and a piece of sheet metal was lofted onto a nearby power pole. Also, the Fish Camp Lake Restaurant located at the intersection of U.S. Highway 441 and North Lakeshore Boulevard sustained moderate roof damage. The exterior kitchen exhaust fan was ripped off the roof and thrown onto a nearby street. Adjacent to the restaurant at the Lake Tire & Auto Store, several wood fences were knocked over and a small tree was uprooted, falling onto a trailer. Additional reports of very minor damage occurred along US Highway 441, such as small tree limbs and branches knocked off trees, and small fences knocked over. A member of the public relayed a video from a boat on Lake Eustis showing the tornado as it was impacting the area near the Fish Camp Lake Restaurant. DI8, DOD2, EXP-LB; DI3, DOD4, EXP-LB.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:22 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the tornado touched down at Jul 4, 10:20 AM EDT, 4 hours 10 minutes earlier.
Area forecast discussion, Jul 4, 10:20 AM EDT, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 1020 AM EDT Wed Jul 4 2018 .DISCUSSION... Morning analysis shows a deep inverted trof over the region...H100- H70 axis extending from the FL Keys to the NC Outer Banks. Aloft, a 60KT easterly jet streak in the H30-H20 lyr passing over the FL/GA boarder, placing central FL under its ascending left front quad. Morning ROABs show decent moisture acrs the area with PWat values generally arnd 1.75"...while RAP40 analysis shows H100-H70 mean RH btwn 70-80pct and H85-H50 dewpoint depressions btwn 3-5C. Enhanced instability on the backside of the trof has allowed sct shras/tsras to dvlp over the lcl Atlc, a few of which have pushed onshore south of Cape Canaveral. As the trof and its closed mid lvl low pass overhead, central FL will gain its ascending flank, setting the stage for nmrs shras and tsras to dvlp with the afternoon heat. Temps aloft have cooled a bit with H70 readings arnd 7C and H50 temps btwn -9C/-10C. While these are yielding only modest mid lvl lapse rates arnd 6.0C/KM, the enhanced upper lvl divergence will couple with the cool mid lvl temps to enhance storm potential this aftn. Strong wind gusts and frequent lightning remain the primary storm threats. Those with outdoor activities planned, whether on land or water, should remain weather aware today. Seek shelter at the first sight of threatening weather and remember: when thunder roars, go indoors! Initial activity along the coast this morning will shift west thru the aftn as the east coast sea breeze dvlps and pushes inland. Given the lack of any mid lvl capping, deep convection likely to fire earlier than usual. HRRR/WRF guidance supports this scenario with nmrs shras/tsras peaking over the interior btwn 3PM-7PM. Evening plans should be in good shape tonight the bulk of the diurnal convection focuses over the west peninsula by sunset. Current PoP distribution looks good...no need for any major changes with the mrng update. && .AVIATION...Thru 05/12Z. Sfc Winds: Thru 04/16Z...N/NE 5-8KTS. Btwn 04/16Z-04/19Z...bcmg E/NE 6-9KTS. Btwn 04/21Z-04/24Z...bmcg E/SE 6-9KTS. Btwn 05/03Z-05/06Z... bcmg vrbl AOB 3KTS. Vsbys/WX/Cigs: Thru 04/16Z...coastal sites S of KTIX sct MVFR shras/isold IFR tsras. Btwn 04/16Z-04/24Z...W of KLEE-KFPR nmrs MVFR shras/IFR tsras...E of KLEE-KFPR sct MVFR shras/IFR tsras. Btwn 05/00Z-05/02Z...W of KLEE-KOBE chc MVFR shras/slgt chc IFR tsras...E of KLEE-KOBE slgt chc MVFR shras/IFR tsras. Aft 05/02Z...coastal sites slgt chc MVFR shras. && .MARINE... Inverted trof extending from the FL Keys to the NC Outer Banks will push acrs the FL peninsula today. As it does, sfc/bndry lyr winds will shift to a light to gentle E/SE breeze acrs the lcl Atlc. Seas AOB 2FT nearshore and 2-3FT offshore. Enhanced instability on the backside of the trof axis will allow sct shras/tsras to dvlp thru the day, with the majority of activity occurring thru early aftn. && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Bragaw/Lascody
Hazardous weather outlook, Jul 4, 5:31 AM EDT, 8 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 531 AM EDT Wed Jul 4 2018 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-050000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 531 AM EDT Wed Jul 4 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... A weather disturbance passing overhead will generate scattered to numerous lightning storms, especially over inland areas this afternoon. A small threat for lightning will exist this morning in Volusia and Brevard County as a few storms over the Atlantic push onshore. A greater threat for storms is expected this afternoon and early this evening mainly west of Interstate 95. A few of today's storms could become strong with wind gusts of 40 to 50 mph, small hail, and frequent lightning the primary threats. Also, torrential downpours of 1 to 2 inches in a short 60- to 90-minute period could lead to temporary road and drainage flooding. Those with outdoor activities planned on this holiday, whether on land or water, should remain weather aware. Seek shelter at the first sight of threatening weather and remember: when thunder roars, go indoors! .MARINE THUNDERSTORM GUST IMPACT... Scattered afternoon storms will be capable of producing wind gusts in excess of 30 knots over inland lakes this afternoon. .RIVER FLOOD IMPACT... The Saint Johns River south of Lake Harney near Geneva remains above Minor Flood Stage. Additional slight rises are expected to continue, keeping the river within Minor Flood Stage into this weekend. A River Flood Warning remains in effect for this area. The Saint Johns River level near Sanford remains above Action Stage. Additional slight rises are expected to continue, but remain within Action Stage at this site through this weekend. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Scattered to numerous afternoon and evening storms are expected to continue into early next week. The main storm threats will be frequent cloud to ground lightning strikes, urban, river and poor drainage flooding from torrential downpours, and brief gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. Ulrich
In the hours before
Special weather statement, Jul 4, 12:39 PM EDT, 1 hour 51 minutes before
Special Weather Statement National Weather Service Melbourne FL 1239 PM EDT WED JUL 4 2018 FLZ045-053-041715- Osceola FL-Orange FL- 1239 PM EDT WED JUL 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ORANGE AND NORTH CENTRAL OSCEOLA COUNTIES UNTIL 115 PM EDT... At 1239 PM EDT, Doppler radar was tracking a strong thunderstorm over Austin Tindall Park, or over East Lake Toho, moving west at 5 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Orlando, Kissimmee, Saint Cloud, West Lake Toho and Buena Ventura Lakes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2843 8120 2826 8115 2821 8142 2843 8141 TIME...MOT...LOC 1639Z 085DEG 6KT 2834 8130 Combs
Local storm report, Jul 4, 1:32 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
132 PM EDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM TSTM WND GST ORLANDO INTERNATIONAL A 28.43N 81.31W
07/04/2018 M45 MPH ORANGE FL ASOS
MEASURED WIND GUST OF 45 MPH/39 KT FROM THE SOUTHEAST.
&&
JCThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cape Canaveral, FL (KXMR), 12:00Z
6.5 hours before the tornado, 126 km from the path. July 4, 2018.
- Mixed-layer CAPE
- 1092 J/kg
- Mixed-layer CIN
- -23 J/kg
- Surface CAPE
- 1152 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
Cape Canaveral, FL (KXMR), 00:00Z
5.5 hours after it, 126 km from the path. July 5, 2018.
- Mixed-layer CAPE
- 1278 J/kg
- Mixed-layer CIN
- -3 J/kg
- Surface CAPE
- 3150 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.6 K/km
The surface observations
Leesburg Municipal Airport (LEE), 8 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 16:30 UTC | 150° 6 kt | 1018.6 | ||||
| 16:35 UTC | 130° 7 kt | 1018.6 | ||||
| 16:40 UTC | 140° 7 kt | 1018.6 | ||||
| 16:45 UTC | 140° 6 kt | 1018.6 | ||||
| 16:50 UTC | 150° 5 kt | 1018.6 | ||||
| 16:53 UTC | 86 | 73 | 140° 4 kt | 1018.6 | ||
| 16:55 UTC | 150° 5 kt | 1018.6 | ||||
| 17:00 UTC | 130° 4 kt | 1018.6 | ||||
| 17:05 UTC | 90° 5 kt | 1018.6 | ||||
| 17:10 UTC | 0° 0 kt | 1018.3 | ||||
| 17:15 UTC | 160° 6 kt | 1018.3 | ||||
| 17:19 UTC | 87 | 74 | 150° 7 kt | 1018.3 | VCTS | |
| 17:20 UTC | 150° 7 kt | 1018.3 | ||||
| 17:25 UTC | 170° 7 kt | 1018.3 | ||||
| 17:30 UTC | 180° 5 kt | 1018.3 | ||||
| 17:35 UTC | 170° 3 kt | 1017.9 | ||||
| 17:40 UTC | 100° 3 kt | 1017.9 | ||||
| 17:45 UTC | 150° 4 kt | 1018.3 | ||||
| 17:50 UTC | 170° 5 kt | 1018.3 | ||||
| 17:53 UTC | 87 | 75 | 170° 5 kt | 1018.3 | VCTS | |
| 17:55 UTC | 160° 5 kt | 1018.3 | ||||
| 18:00 UTC | 150° 3 kt | 1018.3 | ||||
| 18:05 UTC | 170° 4 kt | 1018.6 | ||||
| 18:10 UTC | 0° 0 kt | 1018.6 | ||||
| 18:15 UTC | 15 kt | 1018.6 | ||||
| 18:20 UTC | 340° 10 kt | 1018.3 | ||||
| 18:24 UTC | 80 | 72 | 340° 11 kt | 1018.6 | TS | |
| 18:25 UTC | 11 kt | 1018.6 | ||||
| 18:30 UTC | 340° 12 kt | 1018.3 | -RA | |||
| 18:35 UTC | 10 kt | 1018.6 | -RA | |||
| 18:40 UTC | 30° 8 kt | 1019 | ||||
| 18:45 UTC | 11 kt | 19 | 1019.3 | |||
| 18:50 UTC | 16 kt | 1019.3 | ||||
| 18:53 UTC | 76 | 73 | 120° 16 kt | 23 | 1019.3 | TS |
| 18:55 UTC | 130° 17 kt | 1019.3 | ||||
| 19:00 UTC | 11 kt | 1019 | ||||
| 19:05 UTC | 120° 10 kt | 1019 | ||||
| 19:10 UTC | 13 kt | 1018.6 | ||||
| 19:15 UTC | 120° 8 kt | 1018.3 | ||||
| 19:20 UTC | 110° 6 kt | 1017.9 | ||||
| 19:25 UTC | 100° 3 kt | 1017.9 | ||||
| 19:26 UTC | 75 | 69 | 90° 3 kt | 1017.9 | ||
| 19:30 UTC | 100° 3 kt | 1017.6 | ||||
| 19:35 UTC | 110° 4 kt | 1017.6 | ||||
| 19:40 UTC | 160° 6 kt | 1017.6 | ||||
| 19:45 UTC | 120° 8 kt | 1018.3 | ||||
| 19:50 UTC | 90° 4 kt | 1017.9 | ||||
| 19:53 UTC | 76 | 70 | 130° 5 kt | 1018.3 | ||
| 19:55 UTC | 130° 5 kt | 1018.3 | ||||
| 20:00 UTC | 70° 5 kt | 1018.3 | ||||
| 20:05 UTC | 90° 4 kt | 1018.3 | ||||
| 20:10 UTC | 0° 0 kt | 1017.9 | ||||
| 20:15 UTC | 0° 0 kt | 1017.9 | ||||
| 20:20 UTC | 0° 0 kt | 1017.9 | ||||
| 20:25 UTC | 200° 3 kt | 1018.3 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Melbourne radar (KMLB), 131 km away, was scanning. The volume nearest the touchdown began at 18:30 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 16:55 UTC | TSTM WND GST 45 | Orlando International A | Orange, FL | MEASURED WIND GUST OF 45 MPH/39 KT FROM THE SOUTHEAST. |
| 18:35 UTC | TSTM WND DMG | 3 Sw Eustis | Lake, FL | WIND DAMAGE TO SEVERAL BUILDINGS ALONG AN APPROXIMATELY ONE MILE LENGTH OF US HWY 441 IN TAVARES, FROM THE LAKE COUNTY TRANSIT BUILDING, SOUTHWEST TO THE FISH CAMP LAKE EUSTIS. TIME ESTIMATED BY RADAR. POSSIBLE TORNADO. |
| 18:35 UTC | TSTM WND DMG | 3 Sw Eustis | Lake, FL | WIND DAMAGE TO SEVERAL BUILDINGS ALONG US HWY 441 IN TAVARES. TIME ESTIMATED BY RADAR. |
| 18:35 UTC | TORNADO 0 | Tavares | Lake, FL | WIND DAMAGE TO SEVERAL BUILDINGS ALONG AN APPROXIMATELY ONE MILE LENGTH OF US HWY 441 IN TAVARES, DAMAGE PATH EXTENDS ROUGHLY FROM THE LAKE COUNTY TRANSIT BUILDING, SOUTHWEST TO THE FISH CAMP AT LAKE EUSTIS. TIME ESTIMAT |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2018 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of July 4, 2018
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.